News & Opinionn

 

Quick Hits: Meds, Falls and Dementia Patients; Avoid Male Enhancement Supplements & More

 

By Jonathan Block

November 29, 2018

Quick Hits: Why Medication Errors Occur, Antidepressant No Help For Stroke Patients & More

Seniors with dementia face a similar risk of falls or fractures whether they are prescribed trazodone, an antidepressant, or an antipsychotic. Antipsychotics are often given to seniors with dementia because they ease the agitation and aggression commonly seen with the disease. More doctors have been turning to trazodone, an old antidepressant, because of a perception it is safer than antipsychotics, according to a new study. Researchers examined data on seniors in long-term care facilities in Canada, some of whom were given antipsychotics and others trazodone. The rate of falls and fractures was similar in both groups. However, death risk was lower in the trazodone group. Posted November 26, 2018. Via Canadian Medical Association Journal.

Men should stop using Rhino-branded male enhancement supplements because of a rise in health problems related to their use, the FDA is warning. The agency said it has received reports of men taking the supplement and then experiencing chest pain, severe headaches and even prolonged erections that required surgery. The FDA also says that some Rhino products contain undeclared ingredients such as sildenafil and tadalafil, the active ingredients in the prescription erectile dysfunction drugs Viagra and Cialis. Posted November 27, 2018. Via FDA.

Multiple sclerosis patients taking the drug Gilenya (fingolimod) face a rare risk of the disease severely worsening should they stop taking the medicine, according to a new FDA alert. The agency said that, in rare cases, stopping Gilenya can lead to multiple sclerosis becoming much worse compared to while on the drug or even before treatment began. In severe cases, the worsening can result in permanent disability. If patients are stopping Gilenya and they experience weakness, trouble using arms or legs, or changes in thinking, eyesight or balance, they should contact their doctor immediately. The FDA recommends that healthcare providers tell patients about this new risk before starting Gilenya, and patients should be closely followed after stopping the drug for worsening of their multiple sclerosis. Posted November 20, 2018. Via FDA.

Average: 0
Jonathan Block
Jonathan Block

Jonathan Block is MedShadow’s content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.

 

Last updated: November 29, 2018